Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2017, 4:20 PM MST for Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 4:20 PM MST (23:20 UTC)
- Expired
- Jul 9, 2017, 5:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WUUS55 KTWC 092320
SVRTWC
AZC021-100000-
/O.NEW.KTWC.SV.W.0011.170709T2320Z-170710T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
420 PM MST SUN JUL 9 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Pinal County in southeastern Arizona...
* Until 500 PM MST
* At 419 PM MST, a severe thunderstorm was located 7 miles northeast
of San Manuel, or 26 miles southeast of Winkelman, moving northwest
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and
Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3271 11046 3253 11050 3263 11089 3292 11069
TIME...MOT...LOC 2319Z 115DEG 12KT 3266 11051
HAIL...1.00IN
WIND...60MPH
$$
Francis2 follow-up statements
725
WWUS55 KTWC 092342
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
442 PM MST SUN JUL 9 2017
AZC021-100000-
/O.CON.KTWC.SV.W.0011.000000T0000Z-170710T0000Z/
Pinal-
442 PM MST SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHEASTERN PINAL COUNTY...
At 441 PM MST, a severe thunderstorm was located near Mammoth, or 22
miles southeast of Winkelman, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3271 11046 3253 11050 3263 11089 3292 11069
TIME...MOT...LOC 2341Z 115DEG 12KT 3269 11059
HAIL...1.00IN
WIND...60MPH
$$
Francis687
WWUS55 KTWC 100001
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
501 PM MST SUN JUL 9 2017
AZC021-100010-
/O.EXP.KTWC.SV.W.0011.000000T0000Z-170710T0000Z/
Pinal-
501 PM MST SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the Severe Thunderstorm Warning has been allowed to expire.
LAT...LON 3271 11046 3253 11050 3263 11089 3292 11069
TIME...MOT...LOC 0000Z 115DEG 12KT 3271 11065
$$
FrancisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:04 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 9, 3:04 PM MST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 304 PM MST Sun Jul 9 2017 .SYNOPSIS...A big jump in our moisture will bring some strong thunderstorms to the area this afternoon and evening. Otherwise, plenty of moisture for afternoon and evening thunderstorms with a favorable pattern for storm development most days this week. The increase in moisture and rain chances will also result in more seasonable temperature readings. && .DISCUSSION...Solid moisture with precipitable water up to the 1.3 to 1.45 inches range. Surface dew points holding well in the middle 50s to lower 60s this afternoon, which is up 10 to 20 degrees compared to this time yesterday. Thunderstorm coverage has increased and chances will remain elevated through the evening hours as we continue to monitor organized outflow from earlier activity. Otherwise, high pressure northeast and east of the area means we have a favorable pattern for an average early season thunderstorm forecast with a deeper fetch of moisture now available. A chance of afternoon and evening showers and thunderstorms that will favor higher terrain with day-to-day variations. Up periods possible Monday evening with strong outflow from northern Sonora, and Thursday with potential easterly wave crossing northern Mexico. && .AVIATION...Valid thru 11/00Z. SCT TSRA/SHRA area-wide into this evening under SCT-BKN clouds 8-12k ft AGL. MVFR conditions and gusts near 45 kts possible with the stronger TSRA. Otherwise, VFR conditions with SFC wind wly/nwly 8-13 kts, weakening overnight into Monday. A few SHRA may persist overnight with SCT SHRA/TSRA redeveloping Monday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will prevail today through the upcoming week, with better chances in the mountains. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will help moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502- 504-505. && Meyer/French Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 12:04 PM MST, 4 hours 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 1204 PM MST SUN JUL 9 2017 AZZ503-504-507-513-091945- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1204 PM MST SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST... At 1203 PM MST, National Weather Service meteorologists were tracking a strong thunderstorm 18 miles southeast of Green Valley, moving northwest at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Green Valley, Sahuarita, East Sahuarita, Amado, Sonoita, Madera Canyon and Arivaca Junction. LAT...LON 3168 11062 3156 11078 3174 11115 3198 11085 TIME...MOT...LOC 1903Z 140DEG 13KT 3168 11076 French
Special weather statement, Jul 9, 12:40 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1240 PM MST SUN JUL 9 2017
AZZ508-512-092045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1240 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
145 PM MST...
At 1239 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Douglas, moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Douglas, Mcneal, Bisbee-Douglas Airport and Pirtleville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3162 10968 3154 10921 3136 10922 3133 10947
3134 10966
TIME...MOT...LOC 1939Z 092DEG 15KT 3146 10931
MeyerSpecial weather statement, Jul 9, 2:12 PM MST, 2 hours 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 212 PM MST SUN JUL 9 2017 AZZ507-513-092200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 212 PM MST SUN JUL 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COCHISE COUNTY... At 211 PM MST, a strong thunderstorm was located near Sierra Vista Southeast, or 11 miles south of Sierra Vista, moving west at 15 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon Preserve. LAT...LON 3157 11046 3145 10997 3133 11001 3133 11046 TIME...MOT...LOC 2111Z 101DEG 11KT 3140 11022 French
Special weather statement, Jul 9, 3:41 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SUN JUL 9 2017
AZZ507>509-511-092315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
341 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
415 PM MST...
At 340 PM MST, Doppler radar and web cams were tracking a group of
strong thunderstorms 25 miles east of San Manuel, or 31 miles
northwest of Willcox, moving west-southwest at 15 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Fort Grant and Bonita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3277 11019 3262 10993 3242 10972 3232 11009
3251 11032 3272 11041
TIME...MOT...LOC 2240Z 063DEG 15KT 3258 11021
CernigliaSpecial weather statement, Jul 9, 4:17 PM MST, 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 417 PM MST SUN JUL 9 2017 AZZ506-507-509-511-100000- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 417 PM MST SUN JUL 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 500 PM MST... At 416 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles east of Mammoth, or 25 miles southeast of Winkelman, moving northwest at 15 mph. Half inch hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville. LAT...LON 3272 11039 3254 11050 3266 11089 3294 11071 TIME...MOT...LOC 2316Z 116DEG 14KT 3269 11053 Francis
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 8, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 8, 6:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 8, 7:12 PM MST | Special Weather Statement | TWC | Pinal | 33 min |
| Jul 8, 7:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 8, 7:41 PM MST | Blowing Dust Advisory | TWC | Pinal | 79 min |
| Jul 9, 12:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 9, 12:06 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 8 hr |
| Jul 9, 12:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 42 min |
| Jul 9, 12:40 PM MST | Special Weather Statement | TWC | Cochise | 65 min |
| Jul 9, 12:56 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 49 min |
| Jul 9, 1:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Jul 9, 1:25 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
| Jul 9, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jul 9, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 48 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 9, 2:39 PM MST | Flash Flood Warning | TWC | Pima | 81 min |
| Jul 9, 3:41 PM MST | Special Weather Statement | TWC | Graham | 34 min |
| Jul 9, 4:17 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 9, 4:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.